Patients using heparin often have medical conditions with symptoms that are similar to or identical to some of the allergic-type reactions associated with the heparin recall. Complications from these conditions or procedures are known to cause fatalities. For example, dialysis patients often have a drop in blood pressure (hypotension) during dialysis and heart attack patients frequently have shortness of breath or dizziness. Many patients who receive heparin in large bolus doses suffer from severe and complex medical conditions, and are often undergoing major invasive surgery, such as open-heart surgery. Review and analysis of the medical evidence in the majority of cases related to heparin contamination reveal that it is most likely these other causes, not an allergic reaction to heparin, that were the cause of fatalities associated with contaminated heparin.
In the December 18, 2008, issue of the New England Journal of Medicine (NEJM), the Centers for Disease Control and Prevention (CDC) authored a study entitled “Outbreak of Adverse Reactions Associated with Contaminated Heparin.”
The study is based on the CDC’s case-controlled, epidemiological investigation of reactions to heparin among 113 patients from November 19, 2007, through January 31, 2008.
The majority (95.3%) of the adverse reaction cases in the study involved heparin manufactured by Baxter Healthcare, whose heparin was found to be contaminated with oversulfated chondroitin sulfate (OSCS).
- Adverse reactions to the OCSC-contaminated heparin were often characterized by (ranked from most common to least):
o Hypotension (low blood pressure)
o Shortness of breath
o Diaphoresis (sweating)
- Time from administration of contaminated heparin to reaction was discrete but ranged in time depending on the therapeutic treatment the patient was receiving:
o During hemodialysis, 4.8 minutes
o During treatment for cardiac conditions, 15.9 minutes
o During photopheresis (a treatment for blood disorders), 30 minutes
- The CDC and study coauthors concluded that “the relatively infrequent need for case patients to be evaluated in the emergency department or hospitalized supports the notion that the clinical manifestations of these adverse reactions were mostly transient.”
*Blossom, D. B. et al, “Outbreak of Adverse Reactions Associated with Contaminated Heparin.” New England Journal of Medicine 359.25 (2008): 2674–684. Print.